27 July, 2017
The majority of antidepressants cause some weight gain. There are a small number of antidepressants that have been shown, in some cases, to cause a loss in weight. When treating depression, the most important thing is to treat the depression. However, since weight gain can lower a person's self esteem, the effect that these medications have on a person's weight should be taken into consideration.
There are various types of antidepressants that your doctor may prescribe. These include: Selective serotonin reuptake inhibitors (SSRIs), which increase the serotonin neurotransmitter in the brain, including Prozac (fluxoetine hydrochloride), Paxil (paroxetine), Zoloft (sertraline), Remeron (mirtazapine), Luvox (fluvoxamine), Celexa (citalopram), Lexapro (escitalopram), and Serzone (nefazodone). Serotonin-norepinephrine reuptake inhibitors (SNRIs), which increase the serotonin and norepinephrine neurotransmitters in the brain, including Effexor (venlafaxine) and Pristiq (desvenlafaxine). Tricyclic antidepressants (TCAs), which increase serotonin and norepinephrine in the brain. These drugs include Elavil (amitriptyline) and Tofranil (imipramine). Monoamine oxidase inhibitors (MAOIs), which prevent serotonin and norepinephrine from breaking down in the brain. These drugs include Parnate (tranylcypromine) and Nardil (phenelzine). Other antidepressants not listed above are also available, including Welbutrin (bupropion) and Effexor (venlafaxine), which is an SSNRI, selective serotonin and norepinephrine reuptake inhibitor.
The antidepressants that have been shown to lead to weight loss include Prozac and Welbutrin. The weight loss seen with Prozac may be because of the side effects, which include appetite loss, diarrhea, and nausea. The weight loss is almost always minor. Weight loss on Wellbutrin may happen because this drug affects the levels of dopamine, which controls energy, appetite and motivation. The side effects include nausea and vomiting, which may also be the cause of the weight loss.
Most antidepressants cause weight gain. For example, research has shown that for approximately 25% of people taking SSRIs, there is a weight gain of at least 10 pounds. The weight gain is usually seen with people who have been taking the drugs for six months or more. Other classes of antidepressant drugs that may lead to weight gain include tricylics and MAO inhibitors. The use of MAO inhibitors has decreased, because of their potential side effects.
Some antidepressants are not linked with either weight loss or weight gain. These are known as weight netural and include some SSRIs, such as Celexa, Lexapro, Luvox, Serzone and Zoloft. Other weight neutral medications are Desyrel and Effexor.
All medications should only be taken under a doctor’s supervision. Each person is different and the plan for treating depression must be tailored by the doctor to meet your needs.